Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2003, 5:23 AM EST for Jefferson County, Sevier County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2003, 5:23 AM EST (10:23 UTC)
- Expired
- Apr 5, 2003, 6:00 AM EST
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 28 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
517
WUUS54 KMRX 051023
SVRMRX
TNC089-155-051100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 AM EST SAT APR 5 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN EAST TENNESSEE
SEVIER COUNTY IN EAST TENNESSEE
* UNTIL 600 AM EST
* AT 520 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHWEST OF JEFFERSON
CITY TO 9 MILES EAST OF MARYVILLE...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WEARS VALLEY AROUND 530 AM EST
PIGEON FORGE AROUND 535 AM EST
WHITE PINE AROUND 540 AM EST
GATLINBURG AROUND 545 AM EST
PITTMAN CENTER AROUND 550 AM EST
THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3616 8358 3588 8378 3566 8366 3569 8328
3609 8324
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:00 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 5, 3:00 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EST SAT APR 5 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EST SAT APR 5 2003 UNSETTLED WEATHER IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION OVER THE NEXT FEW DAYS. TIMING THESE INDIVIDUAL EVENTS IS AGAIN THE MAIN ISSUE FOR THIS FORECAST CYCLE. FIRST OF TWO EVENTS IS POISED TO MOVE THROUGH THE REGION LATER THIS MORNING. A LINE OF CONVECTION IS BEING GENERATED FROM THE EASTERN GREAT LAKES INTO CENTRAL TENNESSEE BY A VIGOROUS SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT. SEVERAL WATCH BOXES HAVE ACCOMPANIED THIS FEATURE. MODELS GENERALLY AGREE THAT THE COLD FRONT WILL PUSH RAPIDLY THROUGH THE FORECAST AREA DURING THE MORNING HOURS. AS SUCH...ANTICIPATE PRECIP AND MUCH OF THE CLOUD COVER TO BE OUT OF THE AREA BY 18Z. BENIGN WEATHER WILL CONTINUE FOR ABOUT A 24 HOUR PERIOD BEFORE THE SURFACE COLD FRONT STALLS OUT IN CENTRAL GEORGIA AND RETURNS AS A WARM FRONT. THIS WILL BEGIN TO AFFECT OUR AREA BY SUNDAY AFTERNOON. MODELS AGREE LESS WELL ON THE TIMING OF THE INITIAL ONSET OF PRECIP WITH THIS SUCCEEDING FEATURE. AT THIS TIME...TEND TO FAVOR THE TIMING OF THE ETA SINCE ITS TIMING IS SUPPORTED BY THE CANADIAN GEM MODEL. WILL HOLD OFF PRECIP UNTIL AFTER 18Z SUNDAY IN ALL BUT THE SOUTHERN-MOST ZONES. AT ANY RATE...THE GFS AND GEM PROJECT THIS TO BE A SIGNIFICANT RAIN EVENT WITH QPFS PROJECTED TO EXCEED AN INCH OVER MUCH OF THE FORECAST AREA. AS FOR TEMPS...ONCE AGAIN TENDED TO FAVOR BLEND OF GUIDANCE NUMBERS. PRELIMINARY NUMBERS FOLLOW: CHA 72 47 66 54 / 70 10 50 80 TYS 70 44 64 51 / 70 10 40 80 TRI 68 37 64 44 / 70 10 30 80 OQT 70 44 65 51 / 70 10 40 80 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 910 PM EST FRI APR 4 2003 ONLY A FEW SHOWERS DEVELOPED DURING THE LATE AFTERNOON AND EARLY EVENING WITH A COUPLE THUNDERSTORMS THE PAST HOUR OR SO IN THE NORTHEAST TENNESSEE MOUNTAINS. NEARLY SOLID LINE OF SHOWERS AND THUNDERSTORMS EXTENDS SOUTHWEST FROM SOUTHERN MICHIGAN THROUGH THE MID MISSISSIPPI VALLEY INTO SOUTHWEST ARKANSAS JUST AHEAD OF COLD FRONT. LATEST RUC AND MESOETA SHOWING THIS ACTIVITY WILL NOT REACH FORECAST AREA FIRST THE NORTHERN CUMBERLAND PLATEAU FOR ANOTHER 6 HOURS OR AFTER 05/8Z. THIS LINE WILL LIKELY WEAKEN AND SHOULD LAST THROUGH AT LEAST MID MORNING. LIS ACROSS AREA CURRENTLY FROM MSAS DATA SLIGHTLY UNSTABLE FROM 0 TO -3 WITH INSTABILITY GREATEST IN WEST TENNESSEE ALONG THE MS RIVER. SHORT TERM MODELS PUT GREATEST DYNAMICS JUST AHEAD OF FRONT IN EAST TENNESSEE DURING THE LATE NIGHT AND EARLY MORNING HOURS. DUE TO TIME OF DAY BELIEVE SEVERE THREAT WILL BE MINIMAL BY THEN BUT GUSTY WINDS WITH THUNDERSTORMS STILL POSSIBLE. WILL UPDATE TO CHANGE TIMING OF PRECIPITATION TO LATE ALL ZONES. TEMPERATURES LOOK GOOD IF PRECIPITATION MOVES IN BY MORNING. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 335 PM EST FRI APR 4 2003 AFTER LITTLE IF ANY AGREEMENT AMONGST 3/12Z MODELS RUNS...THE SHORT RANGE MODELS TODAY (4/12Z) SEEM TO BE IN GOOD AGREEMENT AND ALSO CONSISTENT WITH 4/00Z AND 4/06Z RUNS. IT SHOULD BE NOTED THAT THE SHOWERS FOR TODAY MAY HAVE BEEN CONSIDERABLY OVERDONE...BUT STILL COUNTING ON CONVECTION TO DEVELOP THIS EVENING FROM THE WEST AS SHORTWAVE TROUGH OVER MID-MISS VALLEY MOVES EAST...AND COLD FRONT SAGS SE OVERNIGHT. ATMOSPHERE HAS BECOME SLIGHTLY UNSTABLE AND WILL MENTION THUNDERSTORMS IN ALL AREAS. PREVIOUS GRIDS AND ZFP LOOKED TO BE ON TRACK FOR SATURDAY AS MOST SHOWERS END BY OR BEFORE 18Z... SO LITTLE IF ANY CHANGES WERE MADE TO THE SECOND PERIOD. SATURDAY NIGHT INTO THE EXTENDED...EXPECT A BRIEF CLEARING BEHIND THE COLD FRONT TOMORROW. THEN CLOUDS AND RAIN CHANCES QUICKLY RETURN ON SUNDAY AS LOW PRESSURE SYSTEM DEVELOPS OVER CENTRAL PLAINS AND FRONTAL BOUNDARY LIFTS NORTH. THIS SYSTEM APPEARS TO BE RATHER FAST MOVER...SUCH THAT MOST RAIN OCCURS JUST INTO MONDAY MORNING. STRONGER THUNDERSTORMS LIKELY WITH THIS SYSTEM COMPARED TO TONIGHTS EVENT. NO BIG DIFFERENCES NOTED AMONGST MOS...EXCEPT FOR SUNDAY HIGHS WHERE I FAVORED THE MUCH COOLER MAV HIGHS DUE TO RAPID RETURN OF CLOUDS AND RAIN. MY PRELIMINARY TEMPS AND POPS FOLLOW: FCSTID = 10 CHA 60 72 47 67 / 80 30 10 60 TYS 58 70 45 65 / 70 40 10 50 TRI 55 67 39 63 / 70 50 10 40 OQT 58 70 45 65 / 70 40 10 50 TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 1002 AM EST FRI APR 4 2003 CLOUDS SPREAD IN OVERNIGHT AND HELPED KEEP MIN TEMPS ON THE MILD SIDE IN THE MID 40S TO UPPER 50S. A QUICK LOOK AT 12Z MODEL DATA JUST IN STILL SUGGESTS AT LEAST SCATTERED SHRA/TSRA...ALTHO LATEST RUC MODEL RUN WAS LESS ZEALOUS WITH RAIN FOR THIS AFTERNOON. MODIFIED 12Z BNA SOUNDING SUGGESTS INSTABILITY REACHING AS MUCH AS 1000 J/KG AND LIFTED INDEX OF -2 FOR WESTERN AREAS OF THE FORECAST AREA...AND LESS UNSTABLE IN EASTERN AREAS PER 12Z RNK SOUNDING. THIS WAS OF COURSE BASED ON ENUFF SUNSHINE BREAKING THRU TO REACH NEAR FORECASTED HIGH TEMPS. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT CHANGES NEEDED TO THE CURRENT FORECAST AT THIS POINT...BUT I WILL MONITOR TEMPS TO MAKE SURE HIGHS ARE REASONABLE. THE CLOUDS SHOULD KEEP WINDS DOWN A BIT FROM PAST FEW DAYS. EXTENDED...STRONGER SYSTEM TO AFFECT THE REGION SUNDAY NIGHT INTO EARLY MONDAY. TG
Hazardous weather outlook, Apr 4, 5:30 AM EST, 23 hours 53 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-051030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS A COLD FRONT MOVES THROUGH THE TENNESSEE VALLEY. THE MAIN THREATS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS AND LARGE HAIL...MAINLY AROUND MIDNIGHT AND THEREAFTER THROUGH SATURDAY MORNING. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A STRONG STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION SUNDAY NIGHT AND MONDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON SUNDAY NIGHT AND MONDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, Apr 5, 5:12 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
512 AM EST SAT APR 5 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 AM HARRIMAN TN WIND DAMAGE
04/05/03 ROANE 1 TREE DOWN AND PEA SIZED
HAIL IN HARRIMAN. REPORTED
BY DISPATCH.
0458 AM LENOIR CITY TN 1.00 INCH HAIL
04/05/03 LOUDON QUARTER SIZED HAIL IN
LENOIR CITY. REPORTED BY
DISPATCH.
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:29 AM EST | Severe Thunderstorm Warning | MRX | Loudon, Roane | 46 min |
| Apr 5, 4:56 AM EST | Severe Thunderstorm Warning | MRX | Blount, Knox | 49 min |
| Apr 5, 5:45 AM EST | Severe Thunderstorm Warning | MRX | Cocke | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.